Connecticut, 2007

Damaging Winds in Connecticut, July 6, 2007

July 6, 2007 · NWS OKX · 2 events in 2 counties and zones

A trough of low pressure, coupled with an upper level disturbance caused scattered severe storms across southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A trough of low pressure, coupled with an upper level disturbance caused scattered severe storms across southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 6, 12:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 12:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
139 PM EDT FRI JUL 6 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THIS AFTERNOON...AND PASS THROUGH THE
AREA TONIGHT. HIGH PRESSURE WILL THEN BUILD OVER THE AREA FROM THE
OHIO VALLEY ON SATURDAY...WHILE A BACK DOOR COLD FRONT REMAINS WELL
TO THE NORTH OVER NORTHERN NEW ENGLAND. ANOTHER HIGH OVER THE
WESTERN ATLANTIC WILL STRENGTHEN AND ALSO BRING HOT AND HUMID
WEATHER INTO THE AREA FOR SUNDAY AND MONDAY. LOW PRESSURE AND AN
ASSOCIATED COLD FRONT WILL MOVE INTO THE NORTHEAST FOR THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLIER SHOWERS/TSTMS HAVE MOVED EAST...AND LEFTOVER FOG IS
BURNING OFF. MORNING UPDATE WILL REFLECT JUST SOME CLEANUP OF NEAR
TERM GRIDS BASED ON LATEST WEATHER/SKY/TEMP TRENDS. MAX TEMPS LOOK
ON TARGET BASED ON MORNING SOUNDINGS.

PROBLEM OF THE DAY REMAINS TO REVOLVE AROUND EXTENT AND INTENSITY
OF ANY CONVECTION THAT FIRES UP IN DEEP LAYER W-NW FLOW. A WEAK
SURFACE TROUGH REMAINS IN PLACE OVER THE AREA. MEANWHILE A STRONG
SHORTWAVE SEEN ON WATER VAPOR IMAGERY MOVES THROUGH EARLY THIS
AFTERNOON. MLCAPE INCREASES TO NEAR 1000 J/KG FOR A TIME THIS
AFTERNOON VIA THE COMBINATION OF STRONG DAYTIME HEATING AND MID
LEVEL COOLING...AS COLD POOL ALOFT WITH H5 TEMPS ABOUT -15C MOVES
OVERHEAD. ALREADY SEEING CONVECTION FIRE UP WELL TO THE NORTH.
LIS -3 TO -5 ALREADY AS WELL. WEAK SUBSIDENCE AND CONVERGENCE THE
INHIBITING FACTORS...BUT AGREE WITH GUSTY WINDS...SMALL HAIL AS A
THREAT TODAY IN ANY CONVECTION THAT DOES FIRE UP.

CONVECTION SHOULD DIMINISH LATE THIS AFTERNOON INTO EARLY THIS
EVENING AS MORE FAVORABLE LARGE-SCALE DYNAMICS SHIFT EASTWARD.
SKIES WILL THEN BECOME MOSTLY CLEAR TONIGHT...ALLOWING MINS TO
DROP INTO THE UPPER 50S OVER SOME INTERIOR SECTIONS AND INTO THE
60S MOST ELSEWHERE...BUT REMAINING AROUND 70 IN/NEAR NYC.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
HIGH PRES THEN BUILDS INTO THE OH VALLEY SAT NIGHT...AND MOVES
OFF THE SOUTHEAST COAST ON SUN. WINDS WILL TAKE ON MORE OF A SW
FLOW...ALLOWING FOR AN INCREASE IN HEAT/HUMIDITY. HIGH
TEMPERATURES ON SAT WILL GENERALLY BE IN THE UPPER 80S ACROSS NYC
AND NORTHEAST NJ...AND IN THE LOWER AND MID 80S ELSEWHERE...PER A
COMPOSITE MOS BLEND. THEN AS WARMER AIR MOVES INTO THE AREA WITH
H8 TEMPS INCREASING TO NEAR +18C SUN AND NEAR +20C ON MON...WOULD
EXPECT MAXES 90-95 OVER A GOOD PORTION OF THE AREA ON SUN...JUST A
TAD WARMER THAN COMPOSITE MOS...AND A LITTLE WARMER ON MON... WITH
UPPER 90S POSSIBLE IN NORTHEAST NJ PER MEX. AFTERNOON DEWPOINTS
SHOULD BE IN THE MID 60S BOTH DAYS...YIELDING HEAT INDICES CLOSE
TO HEAT ADVISORY CRITERIA OF 100 IN THE NYC METRO AREA ESPECIALLY
ON MON...AND WILL MENTION THIS IN THE HWO.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
PREVIOUS FORECAST CALLS FOR SOMEWHAT COOLER TEMPS...WITH HIGHS IN
THE 80S...AND A CHANCE FOR SHOWERS/TSTMS EACH DAY AS A COLD FRONT
SAGS S TOWARD THE AREA. HOWEVER...IT SHOULD BE NOTED THAT SOME 00Z
GFS ENSEMBLE MEMBERS AND THE 00Z ECMWF ARE SUGGESTING FLATTER MID
LEVEL FLOW TO OUR NORTH...WHICH WOULD KEEP THE FRONT FARTHER NORTH
AND ALLOW 90 DEGREE HEAT AND HUMIDITY TO LAST INTO AT LEAST
TUE...WITH LEE TROUGH EAST OF THE APPALACHIANS SERVING AS FOCUS
FOR SCATTERED DIURNAL CONVECTION.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
UPPER LEVEL DISTURBANCE MOVING ACROSS UPSTATE NY...AND WILL SLIDE
EAST THROUGH THE REMAINDER OF THE AFTERNOON. SCATTERED SHRA/TSTMS
DEVELOPING IN UNSTABLE AIRMASS TO THE NORTH. COULD SEE SOME OF
THIS ACTIVITY FOR A FEW HOURS...WITH BEST CHANCE AT KSWF.
OTHERWISE...VFR CIGS/VSBYS WITH GENERAL NORTHWEST WIND FLOW THIS
AFTERNOON. LOW LEVEL LAPSE RATES CONDUCIVE FOR MIXING...BUT FEEL
16 TO 18 KTS HIGHEST GUSTS WE WILL SEE THIS AFTERNOON.
LOCAL SEA BREEZES WILL BATTLE NW SYNOPTIC SCALE FLOW...AND SEA
BREEZE SHOULD BE KEPT TO A MINIMUM AT KBDR/KISP/KGON AND KJFK.

THEN AS THE SHORTWAVE/SFC FRONT MOVES TO THE EAST THIS EVENING...LIGHT
NW FLOW AND CLEARING OCCUR OVERNIGHT. ANY AFTERNOON CONVECTION
WILL SUBSIDE RATHER QUICKLY THIS EVENING AS UPPER SUPPORT EXITS
AND DIURNAL HEATING ENDS. NOT TOO SURE IF ANY MVFR FOG DEVELOPS
OUTSIDE METRO AIRPORTS IN WEAK NW FLOW. SLIGHTLY DRIER AIR SHOULD
KEEP FOG TO A MINIMUM.

NW TO W FLOW FOR SATURDAY MORNING WITH ONLY SOME MID CLOUDS EXPECTED.

OUTLOOK FROM 18Z SATURDAY THROUGH TUESDAY...VFR CIGS/VSBYS EXPECTED
THROUGH MONDAY AFTERNOON AS HIGH PRES BUILDS INTO THE NORTHEAST. A
COLD FRONT WILL TRY TO PUSH THROUGH MONDAY NIGHT INTO EARLY
TUESDAY AND MAY SPARK CONVECTION. THIS FRONT COULD GET HUNG UP IN
OUR VICINITY THROUGH TUESDAY AS UPPER STEERING FLOW BECOMES PARALLEL
TO SFC FRONT.

&&

.MARINE...
A SLOW MOVING COLD FRONT WILL CONTINUE TO ADVANCE TOWARD
THE WATERS TODAY AND WILL EVENTUALLY PUSH SOUTH EARLY THIS EVENING.
AS A RESULT...THERE WILL BE A CHANCE OF WIDELY SCATTERED SHOWERS
AND TSTMS THROUGH THE DAY TODAY.

LIGHTER WEST/SOUTHWEST WINDS CONTINUE TO ALLOW SEAS TO SUBSIDE
SLOWLY. HAVE DROPPED SCA FOR WESTERN OCEAN ZONES (ANZ355)...BUT
WILL LET IT CONTINUE JUST TO THE EAST AS OBSERVATIONS OF 5 TO 6 FT REMAIN.
AS WINDS SUBSIDE AND SHIFT MORE TOWARDS THE WEST...SEAS WILL
GRADUALLY SUBSIDE. SEAS ARE EXPECTED TO FALL BELOW SMALL CRAFT
LEVELS BY 22Z.

AN AREA OF HIGH PRESSURE WILL BUILD OVER THE WATERS FRIDAY NIGHT
INTO SUNDAY. THE HIGH WILL THEN MOVE SOUTH...ALLOWING A COLD FRONT
TO APPROACH. THE FRONT WILL LIKELY STALL NORTH OF THE WATERS AND
SHIFT BACK NORTH LATE MONDAY INTO TUESDAY. THERE WILL AGAIN BE A
CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY OVER THE
WATERS.

A SOUTHERLY FLOW AHEAD OF THE COLD FRONT WILL BUILD SEAS ON THE
OCEAN BACK UP TO SMALL CRAFT LEVELS ON THE OCEAN. SEAS WILL LIKELY
REMAIN ABOUT SMALL CRAFT LEVELS INTO TUESDAY.

&&

.HYDROLOGY...
WIDELY SCATTERED TO SCATTERED SHOWERS/TSTMS THIS AFTERNOON SHOULD
BE ON THE LIGHTER SIDE AS COMPARED TO THU...WITH AREAL QPF LESS
THAN 1/4 INCH...AND SOME LOCALIZED TOTALS OF 1/4 TO 1/2 INCH
ESPECIALLY OVER INTERIOR SOUTHERN CT. HOWEVER...ATMOSPHERE TOO
DRY AND STORMS EXPECTED TO MOVE IN WEST FLOW AROUND 30 KTS.

MAINLY DRY CONDITIONS ARE EXPECTED TONIGHT INTO MONDAY
AFTERNOON...BUT THEN THERE IS SOME UNCERTAINTY FROM TUE AND BEYOND
AS TO THE EXACT POSITION OF A COLD FRONT EXPECTED TO DROP S FROM THE
UPPER GREAT LAKES. IF THE FRONT STALLS NEARBY...THERE WOULD BE A
GREATER POTENTIAL FOR AFTERNOON/EVENING CONVECTION THAT COULD CAUSE
URBAN/POOR DRAINAGE/SMALL STREAM FLOODING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
     AFTERNOON FOR ANZ350-353.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Jul 6, 5:19 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
619 AM EDT FRI JUL 6 2007

NJZ003>006-011-NYZ072>077-071030-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
619 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON COULD PRODUCE
LIGHTNING...GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE OFF THE SOUTHEAST COAST WILL TRANSPORT HEAT AND
HUMIDITY INTO THE AREA BOTH SUNDAY AND MONDAY. HEAT INDEX VALUES
COULD APPROACH 100 DEGREES BOTH DAYS...ESPECIALLY ON MONDAY.

THE HEAT AND HUMIDITY...WITH HEAT INDEX VALUES NEAR OR SURPASSING
100...COULD LAST INTO TUESDAY...DEPENDING ON THE EXACT MOVEMENT AND
TIMING OF A COLD FRONT EXPECTED TO APPROACH EARLY NEXT WEEK. THIS
FRONT COULD BRING A ROUND OF SEVERE THUNDERSTORMS AND/OR HEAVY
RAINFALL CAPABLE OF POOR DRAINAGE FLOODING EITHER MONDAY OR TUESDAY
AFTERNOON OR EVENING.

THERE MAY ALSO BE SOME THREAT FOR SEVERE THUNDERSTORMS ON THURSDAY AS
ANOTHER FRONTAL SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-NYZ067>071-
078>081-071030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
619 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON COULD PRODUCE
LIGHTNING...GUSTY WINDS AND HAIL...ESPECIALLY OVER INTERIOR
SOUTHERN CONNECTICUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN APPROACHING COLD FRONT COULD BRING A ROUND OF SEVERE THUNDERSTORMS
AND/OR HEAVY RAINFALL CAPABLE OF POOR DRAINAGE FLOODING EITHER MONDAY
OR TUESDAY AFTERNOON OR EVENING. THE EXACT MOVEMENT AND TIMING OF
THIS FRONT IS STILL UNCERTAIN.

THERE MAY ALSO BE SOME THREAT FOR SEVERE THUNDERSTORMS ON THURSDAY AS
ANOTHER FRONTAL SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GOODMAN

In the hours before

Special weather statement, Jul 6, 10:50 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1150 AM EDT FRI JUL 6 2007

CTZ005-006-NJZ002>004-NYZ067>070-062200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
1150 AM EDT FRI JUL 6 2007

WITH AN UNSTABLE AIRMASS IN PLACE OVER THE REGION...SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING THROUGH THE AFTERNOON.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF DANGEROUS
LIGHTNING...SOME SMALL HAIL...WIND GUSTS TO 40 MPH AND LOCALLY
HEAVY RAIN.

MPS
Special weather statement, Jul 6, 1:23 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
223 PM EDT FRI JUL 6 2007

CTZ005>012-NJZ002>006-011-NYZ067>081-070000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
223 PM EDT FRI JUL 6 2007

WITH AN UNSTABLE AIRMASS IN PLACE OVER THE REGION...SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING THROUGH THE AFTERNOON.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF DANGEROUS
LIGHTNING...SOME SMALL HAIL...WIND GUSTS TO 40 MPH AND LOCALLY
HEAVY RAIN.

MPS
Special weather statement, Jul 6, 2:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
338 PM EDT FRI JUL 6 2007

CTZ006-010-062045-
NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
338 PM EDT FRI JUL 6 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR NEW
HAVEN COUNTY...

AT 333 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CHESHIRE...OR NEAR WATERBURY...AND MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR WALLINGFORD BY 355 PM.
  NEAR NORTH MADISON BY 420 PM.

HEAVY RAIN...SMALL HAIL...DANGEROUS LIGHTNING AND WINDS IN EXCESS OF
40 MPH ARE EXPECTED WITH THESE STORMS.

MPS
Special weather statement, Jul 6, 2:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
344 PM EDT FRI JUL 6 2007

CTZ007-008-012-062045-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW LONDON-
344 PM EDT FRI JUL 6 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
MIDDLESEX AND NEW LONDON COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM COLUMBIA TO MARLBOROUGH TO
BERLIN...OR ALONG A LINE EXTENDING FROM WILLIMANTIC TO EAST HAMPTON
TO MERIDEN...AND MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR PORTLAND BY 350 PM.
  NEAR LEBANON BY 355 PM.
  NEAR COLCHESTER BY 400 PM.
  NEAR EAST HADDAM BY 415 PM.
  NEAR SALEM BY 420 PM.
  NEAR PRESTON BY 425 PM.

HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WINDS IN EXCESS
OF 40 MPH ARE EXPECTED WITH THESE STORMS.

MPS

The radar

The Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
July 6, 3:00 PM EST
Where
Middlesex County, East Hampton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.580, -72.500

Power lines and trees down on Colchester Avenue.

Thunderstorm Wind, New London

When
July 6, 3:00 PM EST
Where
New London County, Colchester
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.570, -72.330

Trees down on Middletown Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49978, 49980.